Alert archive / Arizona / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 63, NWS Tucson, AZ

July 22, 2022Pima County, Santa Cruz County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 22, 2022, 4:54 PM MST for Pima County, Santa Cruz County, Arizona. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2022, 4:54 PM MST (23:54 UTC)
Expired
Jul 22, 2022, 5:45 PM MST
In force
51 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Pima County, AZ, Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 71 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 11.9 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2022-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 170 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2022-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
170 J/kg
Mixed-layer CIN
-333 J/kg
Mixed-layer LCL
2787 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
-17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

162 
WUUS55 KTWC 222354
SVRTWC
AZC019-023-230045-
/O.NEW.KTWC.SV.W.0063.220722T2354Z-220723T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
454 PM MST Fri Jul 22 2022

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  Southeastern Pima County in southeastern Arizona...
  Southwestern Santa Cruz County in southeastern Arizona...

* Until 545 PM MST.

* At 453 PM MST, a severe thunderstorm was located 7 miles southwest
  of Rio Rico, or 9 miles northwest of Nogales, moving west at 15
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Ruby, Pena Blanca Lake and Arivaca Lake. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near Pena Blanca or Arivaca Lake, get away from the water 
and move indoors or inside a vehicle. Remember, lightning can strike 
out to 15 miles from the parent thunderstorm. If you can hear 
thunder, you are close enough to be struck by lightning. Move to 
safe shelter now!  Do not be caught on the water in a thunderstorm.

&&

LAT...LON 3134 11110 3142 11134 3159 11123 3146 11096
      3133 11102
TIME...MOT...LOC 2353Z 109DEG 11KT 3142 11109 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

TGD
2 follow-up statements
557 
WWUS55 KTWC 230019
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
519 PM MST Fri Jul 22 2022

AZC019-023-230045-
/O.CON.KTWC.SV.W.0063.000000T0000Z-220723T0045Z/
Pima-Santa Cruz-
519 PM MST Fri Jul 22 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MST
FOR SOUTHEASTERN PIMA AND SOUTHWESTERN SANTA CRUZ COUNTIES...

At 518 PM MST, a severe thunderstorm was located 11 miles west of Rio
Rico, or 14 miles southwest of Tubac, moving west at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Ruby, Pena Blanca Lake and Arivaca Lake. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near Pena Blanca and Arivaca Lake, get away from the water 
and move indoors or inside a vehicle. remember, lightning can strike 
out to 15 miles from the parent thunderstorm. If you can hear 
thunder, you are close enough to be struck by lightning. Move to 
safe shelter now!  Do not be caught on the water in a thunderstorm.

&&

LAT...LON 3134 11110 3142 11134 3159 11123 3146 11096
      3133 11102
TIME...MOT...LOC 0018Z 109DEG 11KT 3145 11118 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

TGD
238 
WWUS55 KTWC 230049
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
549 PM MST Fri Jul 22 2022

AZC019-023-230059-
/O.EXP.KTWC.SV.W.0063.000000T0000Z-220723T0045Z/
Pima-Santa Cruz-
549 PM MST Fri Jul 22 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PIMA AND
SOUTHWESTERN SANTA CRUZ COUNTIES HAS EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire.

LAT...LON 3134 11110 3142 11134 3159 11123 3146 11096
      3133 11102
TIME...MOT...LOC 0049Z 109DEG 11KT 3148 11128 

$$

TGD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 3:02 PM MST, 1 hour 52 minutes earlier.

Area forecast discussion, Jul 22, 3:02 PM MST, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
302 PM MST Fri Jul 22 2022

.SYNOPSIS...
Very hot and moist today with near record highs in some
locations. Temperatures will fall back to near average this
weekend into next week as moisture increases and thunderstorms
become more likely. Upcoming storms will carry an increasing
flash flood threat along with strong winds and lightning.

&&

.DISCUSSION...Today through Thursday.

The Excessive Heat Warning remains in effect through 8 PM this
evening for the many lower desert locations. Scattered storms will
be possible today with even some lingering activity into the
overnight hours. Tucson could be in the crosshairs between 3PM-
7PM this evening with best chances for overnight activity in
Cochise County and along the international border.

Ridge over northern Arizona will begin to shift over the Four
Corners region going into tomorrow and continue eastward towards
the lower Mississippi River Valley into early next week. The flow
pattern will shift as a result, opening the door to some medium to
high grade monsoonal moisture. This influx will be facilitated by
a wave rotating around the mid-level ridge over the next couple of
days. This will all lead to a more active pattern in the coming
days. As of right now Sunday and Monday look to be the most moist
days with the highest PWAT values of 1.5-1.75 inches from Tucson
westward with portions of western Pima County reaching values of
2" or greater. There will still be plenty of moisture lingering
after Monday into mid- week but values should drop slightly.
Several rounds of widespread showers and storms are expected in
the Saturday to Monday time frame with the first round expected
to be Saturday evening into Saturday night. The aforementioned
wave will supply some extra forcing and overnight showers and
storms could have more strength than usual. Each round of
activity will impact the following rounds which makes it hard to
pinpoint a specific window for highest chances of stronger
storms. Storms that develop will carry a higher threat for flash
flooding with slower storm motion and training storms possible.
Lightning and strong winds remain other paramount threats. WPC
continues to include a portion of southeast Arizona in the a
"slight" risk for excessive rainfall each day Saturday through
Monday. Those with weekend plans outdoors should make sure to
check the forecast before heading out and have a plan in mind
in case the weather makes a turn for the worse.

&&

.AVIATION...Valid through 24/00Z.
Isolated to scattered SHRA/TSRA expected this afternoon from KTUS
south to KOLS. Localized +TSRA likely, especially along the
International Border. Lower cigs between 5-8k ft AGL can be expected
around precipitation, including gusty winds in excess of 40 kts.
Otherwise, cloud bases range 8-12k ft AGL with diurnal sfc winds
generally less than 12 kts. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...
Temperatures will remain several degrees above average through
Saturday. Storms become more widespread this weekend into next
week as moisture increases area-wide, providing a greater
potential for heavy rainfall. Many locations should see at least a
wetting rain into next week, with many locations seeing areal
averages up to or greater than one half inch. Strong and erratic
outflow winds accompany the stronger storms, with otherwise
diurnal wind trends.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning until 8 PM MST this evening for AZZ501-
502-504-505-509.

&&

Public...Guillet
Aviation...Michael
Fire Weather....Michael

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 22, 2:46 PM MST, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Tucson AZ
246 PM MST Fri Jul 22 2022

AZZ510-222230-
White Mountains of Graham and Greenlee Counties including Hannagan
Meadow-
246 PM MST Fri Jul 22 2022

...A strong thunderstorm will impact portions of north central Graham
County through 330 PM MST...

At 245 PM MST, Doppler radar was tracking a strong thunderstorm 29
miles southwest of Hannagan Meadow, or 36 miles northwest of Clifton,
moving southwest at 5 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Point-Of-Pines.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3342 10958 3324 10975 3341 10991 3349 10981
      3347 10977 3348 10975 3351 10974 3351 10973
TIME...MOT...LOC 2145Z 061DEG 6KT 3340 10974

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

NGC/TGD
Special weather statement, Jul 22, 3:01 PM MST, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Tucson AZ
301 PM MST Fri Jul 22 2022

AZZ507-508-513-222245-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Eastern Cochise County Below 5000
Feet including Douglas/Willcox-
301 PM MST Fri Jul 22 2022

...A strong thunderstorm will impact portions of west central Cochise
County through 345 PM MST...

At 301 PM MST, Doppler radar was tracking a strong thunderstorm near
Dragoon, or 11 miles east of Benson, moving west at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Benson, St. David and Texas Canyon.

This includes the following highways...
 Interstate 10 between mile markers 306 and 320.
 Route 80 between mile markers 293 and 299.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3206 11007 3194 10999 3190 11027 3204 11033
TIME...MOT...LOC 2201Z 069DEG 11KT 3198 11012

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

NGC/TGD
Local storm report, Jul 22, 3:53 PM MST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
353 PM MST FRI JUL 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     HAIL             PATAGONIA               31.54N 110.75W
07/22/2022  E1.00 INCH       SANTA CRUZ         AZ   TRAINED SPOTTER

            HAIL REPORTED 1IN ESTIMATED STILL ONGOING.

&&

JVT
Local storm report, Jul 22, 4:32 PM MST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
432 PM MST FRI JUL 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             14 ESE TUCSON           32.10N 110.68W
07/22/2022  M0.70 INCH       PIMA               AZ   TRAINED SPOTTER

            GUSTS IN EXCESS OF ESTIMATE OF 45MPH, AND
            DIME SIZED HAIL. REPORTED BY TRAINED
            SPOTTER.

&&

JVT
Special weather statement, Jul 22, 4:35 PM MST, 19 minutes before
Special Weather Statement
National Weather Service Tucson AZ
435 PM MST Fri Jul 22 2022

AZZ507-230000-
Upper San Pedro River Valley including Sierra Vista/Benson-
435 PM MST Fri Jul 22 2022

...A strong thunderstorm will impact portions of northwestern Cochise
County through 500 PM MST...

At 434 PM MST, Doppler radar was tracking a strong thunderstorm east
of Cascabel, or 23 miles north of Benson, moving southwest at 10 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cascabel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3240 11030 3230 11020 3216 11043 3233 11044
TIME...MOT...LOC 2334Z 054DEG 10KT 3230 11031

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
Special weather statement, Jul 22, 4:39 PM MST, 15 minutes before
Special Weather Statement
National Weather Service Tucson AZ
439 PM MST Fri Jul 22 2022

AZZ503-230030-
Upper Santa Cruz River and Altar Valleys including Nogales-
439 PM MST Fri Jul 22 2022

...A strong thunderstorm will impact portions of southwestern Santa
Cruz County through 530 PM MST...

At 439 PM MST, Doppler radar was tracking a strong thunderstorm near
Rio Rico, or near Nogales, moving northwest at 10 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Nogales, Rio Rico and Pena Blanca Lake.

This includes Interstate 19 between mile markers 5 and 17.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3144 11120 3157 11101 3144 11088 3133 11102
      3133 11105
TIME...MOT...LOC 2339Z 131DEG 9KT 3143 11100

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

TGD

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 5:29 PM MSTSevere Thunderstorm WarningTWCCochise46 min
Jul 21, 6:30 PM MSTSpecial Weather StatementTWCCochise45 min
Jul 21, 7:02 PM MSTSevere Thunderstorm WarningTWCCochise43 min
Jul 21, 7:05 PM MSTSevere Thunderstorm WarningTWCCochise40 min
Jul 22, 1:23 PM MSTSpecial Weather StatementTWCCochise52 min
Jul 22, 1:59 PM MSTSpecial Weather StatementTWCSanta Cruz46 min
Jul 22, 2:32 PM MSTSevere Thunderstorm WarningTWCCochise, Pima, Santa Cruz43 min
Jul 22, 2:46 PM MSTSpecial Weather StatementTWCGreenlee44 min
Jul 22, 3:01 PM MSTSpecial Weather StatementTWCCochise44 min
Jul 22, 3:25 PM MSTFlash Flood Warning Considerable damage threatTWCSanta Cruz2 hr
Jul 22, 3:39 PM MSTSevere Thunderstorm WarningTWCPima51 min
Jul 22, 3:45 PM MSTSevere Thunderstorm WarningTWCSanta Cruz45 min
Jul 22, 3:46 PM MSTSevere Thunderstorm WarningTWCCochise17 min
Jul 22, 3:49 PM MSTSevere Thunderstorm WarningTWCCochise, Graham27 min
Jul 22, 4:35 PM MSTSpecial Weather StatementTWC25 min
Jul 22, 4:39 PM MSTSpecial Weather StatementTWCSanta Cruz51 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.